California, 2011Flash Flood and Heavy Snow in California, February 25 to 26, 2011
February 25 to 26, 2011 · NWS SGX · 4 events in 4 counties and zones
A very cold storm system dropped south from the Gulf of Alaska, accompanied by a strong cold front packing gusty winds and moderate to heavy rain and snow. Snow fell as low as 1000 feet, with accumulations generally above 1500 feet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold storm system dropped south from the Gulf of Alaska, accompanied by a strong cold front packing gusty winds and moderate to heavy rain and snow. Snow fell as low as 1000 feet, with accumulations generally above 1500 feet. Winter Storm conditions developed in the mountains above 5000 feet where 15 to 30 inches of snow was reported by the end of the storm. Gusty winds also contributed to areas of blowing snow, further reducing visibility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 25, 1:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 25, 1:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PST FRI FEB 25 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH MAINLY TONIGHT THROUGH
SATURDAY. THERE WILL BE STRONG GUSTY WINDS AND HEAVY RAIN AT TIMES.
IT WILL BE QUITE COLD AS THE FRONT MOVES THROUGH WITH VERY LOW SNOW
LEVELS. THE SYSTEM WILL EXIT LATE SATURDAY NIGHT. HIGH PRESSURE
ALOFT WILL MOVE OVER SUNDAY WITH MINOR FLUCTUATIONS FOR THE REST OF
THE WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A DEEP MARINE LAYER WILL CAUSE SOME ISOLATED LIGHT RAIN THROUGH
AFTERNOON. A STRONG COLD FRONT MOVING DOWN THE COAST WILL MOVE INTO
THE AREA TONIGHT. HEAVY RAIN IS EXPECTED LATE TONIGHT THROUGH EARLY
SATURDAY MORNING WITH SHOWERS SATURDAY AFTERNOON THROUGH THE NIGHT.
SMALL HAIL AND ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT
THROUGH SATURDAY EVENING. STRONG GUSTY WINDS WILL ACCOMPANY THE
SYSTEM ALONG WITH A QUITE COLD AIR MASS WITH VERY LOW SNOW LEVELS.
THE MAIN FRONT IS EXPECTED TO REACH ORANGE COUNTY AND TO THE EAST
AROUND 10 PM TO MIDNIGHT AND SPREAD SOUTH. RAIN AMOUNTS ARE EXPECTED
TO BE 1 TO 1.5 INCHES NEAR THE COAST TO 2.5 TO 3.5 INCHES IN THE
MOUNTAINS WITH 0.5 TO 1 INCH IN THE UPPER DESERTS AND MOSTLY LESS
THAN ONE QUARTER INCH IN THE LOWER DESERTS. SNOW LEVELS WILL BE
AROUND 5000 FEET THIS EVENING...LOWERING TO AROUND 2500 FEET EARLY
SATURDAY AND DOWN TO AROUND 2000 FEET SATURDAY NIGHT. LOCALLY LOWER
SNOW LEVELS TO AROUND 1000 FEET IS POSSIBLE. THE LOW SNOW LEVELS
WILL IMPACT TRAVEL ON MOST OR ALL OF THE MAJOR PASSES IN SOUTHERN
CALIFORNIA. THERE WILL ALSO BE STRONG GUSTY SOUTHWEST WINDS TONIGHT
THROUGH EARLY SATURDAY...BECOMING NORTHWEST SATURDAY AFTERNOON
THROUGH THE NIGHT. IT WILL BE RATHER COLD SATURDAY WITH RECORD LOW
HIGH TEMPERATURES IN SOME LOCATIONS. HIGH PRESSURE ALOFT WILL MOVE
OVER THE AREA SUNDAY WITH MINOR FLUCTUATIONS THROUGH THE WEEK.
&&
.AVIATION...
252205Z...AN APPROACHING FRONTAL SYSTEM WILL GENERATE BKN-OVC LOW
CLOUDS BASED 2000-3000 FEET MSL OVER AND W OF THE MTNS WITH TOPS TO
6000 FEET MSL AND OBSCURE HIGHER TERRAIN. AFTER 02Z THIS AFTERNOON
THE LOW CLOUDS WILL MERGE WITH HIGHER BKN-OVC LAYERS TO NEAR 25000
FEET MSL AND SHOWERS WILL DEVELOP.
LOCALLY HEAVY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ALONG
AND BEHIND THE FRONT BETWEEN ABOUT 06Z AND 18Z TONIGHT THROUGH
SATURDAY. LOCAL IFR CIGS/VSBY WITH THE FRONTAL PASSAGE. STRONG UP
AND DOWNDRAFTS...ROTOR ACTIVITY...AND WIND SHEAR ARE EXPECTED
TONIGHT THROUGH SATURDAY IN THE VICINITY OF THE MOUNTAINS. AN
AIRPORT WEATHER WARNING MAY BE NEEDED AT KSAN FOR STRONG
WINDS...LIGHTNING...OR ACCUMULATING SMALL HAIL AT TIMES TONIGHT AND
SATURDAY.
.MARINE...
INCREASING SOUTHWEST WINDS THIS AFTERNOON THROUGH SATURDAY AS A COLD
FRONT MOVES THROUGH. HEAVY RAIN AT TIMES...MAINLY WITH THE FRONT AND
IN THE POSTFRONTAL SHOWERS. THUNDERSTORMS ARE ALSO POSSIBLE WITH
THIS SYSTEM...MAINLY ON SATURDAY. WINDS WILL TURN WEST TONIGHT AS
THE FRONT PASSES. ALONG WITH GUSTY WINDS...COMBINED SEAS WILL
INCREASE TO AROUND 10 FT SATURDAY NIGHT. A SMALL CRAFT ADVISORY IS
IN EFFECT THROUGH SUNDAY MORNING FOR WINDS AND HAZARDOUS SEAS. WINDS
AND SEAS WILL DECREASE SUNDAY AFTERNOON.
&&
.CLIMATE...
RECORD LOW MAXIMUM TEMPERATURES FOR SELECTED LOCATIONS FOR
SATURDAY...FEBRUARY 26TH...
LOCATION...................FORECAST.....RECORD.....YEAR
ALPINE........................46..........41.......1962
BIG BEAR LAKE.................22..........23.......1996
CAMPO.........................42..........44.......1962
CHULA VISTA...................51..........55.......1919
EL CAJON......................51..........55.......1996
ESCONDIDO.....................48..........53.......1937
IDYLLWILD.....................32..........29.......1996
INDIO.........................53..........54.......1944
LAGUNA BEACH..................50..........55.......1962
NEWPORT BEACH.................50..........53.......1996
OCEANSIDE MARINA..............50..........49.......1917
PALM SPRINGS..................50..........54.......1944
PALOMAR MOUNTAIN..............31..........29.......1987
RAMONA........................46..........49.......1996
RIVERSIDE.....................46..........52.......1962
SAN DIEGO.....................50..........55.......1911
THERMAL.......................53..........60.......2001
VISTA.........................48..........57.......1993
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 10 PM TONIGHT TO 10 PM PST SATURDAY FOR
THE ORANGE COUNTY COASTAL AREAS.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM PST SATURDAY FOR
THE SAN DIEGO COUNTY COASTAL AREAS.
WIND ADVISORY THROUGH 10 AM PST SATURDAY FOR THE SAN
BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY THROUGH 10 AM PST SATURDAY FOR THE APPLE AND
LUCERNE VALLEYS.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 4 PM PST
SATURDAY ABOVE 3500 FEET FOR THE SAN BERNARDINO COUNTY
MOUNTAINS.
WINTER STORM WARNING FROM 3 AM TO 4 PM PST SATURDAY ABOVE 2500
FEET FOR THE APPLE AND LUCERNE VALLEYS.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT PST
SATURDAY NIGHT ABOVE 3500 FEET FOR THE RIVERSIDE COUNTY
MOUNTAINS.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON PST SATURDAY
ABOVE 3500 FEET FOR THE SANTA ANA MOUNTAINS AND FOOTHILLS.
WINTER STORM WARNING FROM 3 AM SATURDAY TO 3 AM PST SUNDAY
ABOVE 3500 FEET FOR THE SAN DIEGO COUNTY MOUNTAINS.
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
FOR THE SAN DIEGO COUNTY COASTAL AREAS AND THE SAN DIEGO COUNTY
VALLEYS.
FLASH FLOOD WATCH FROM 10 PM TONIGHT THROUGH SATURDAY EVENING
FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS AND THE
ORANGE COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST SUNDAY
FOR THE COASTAL WATERS OFF SAN DIEGO COUNTY.
&&
PUBLIC...WHITLOW
AVIATION/MARINE...SMALLHazardous weather outlook, Feb 25, 4:15 PM PST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 PM PST FRI FEB 25 2011
CAZ042-043-048-050-055>058-060>062-PZZ750-775-261400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
415 PM PST FRI FEB 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
A COLD WINTER STORM WILL BRING RAIN...STRONG WINDS...AND VERY LOW
SNOW LEVELS. SEVERAL WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT.
WINTER STORM WARNING...LAXWSWSGX.
WIND ADVISORY..........LAXNPWSGX.
FLASH FLOOD WATCH......LAXFFASGX.
SMALL CRAFT ADVISORY...LAXMWWSGX.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
COLD AND WINDY SATURDAY WITH RAIN AND LOW ELEVATION SNOW. THE
FOLLOWING STORM WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT
SATURDAY.
WINTER STORM WARNING...LAXWSWSGX.
WIND ADVISORY..........LAXNPWSGX.
FLASH FLOOD WATCH......LAXFFASGX.
SMALL CRAFT ADVISORY...LAXMWWSGX.
VERY COLD SATURDAY NIGHT AND SUNDAY NIGHT WITH TEMPERATURES FALLING
NEAR OR BELOW FREEZING IN THE VALLEYS AND LOWER DESERTS.
.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION FOR THIS
EVENT FOR THROUGH SATURDAY EVENING.
MOEDE
Heavy Snow, San Bernardino County Mountains
- When
- February 25, 5:00 PM PST to February 26, 5:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A spotter in Forest Falls reported a storm total snowfall of 24 inches. A spotter in Wrightwood reported a storm total snowfall of 24.5 inches. A spotter in Lake Arrowhead reported a storm total snowfall of 21 inches.
Flash Flood, San Bernardino
- When
- February 25, 9:00 PM PST to February 26, 4:00 AM PST
- Where
- San Bernardino County, 0.38 mi SW of East Highlands to 1 mi SE of Crafton
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.096, -117.175
Heavy rain washed mud and debris onto sections of San Timoteo Canyon Road and Live Oak Canyon Roads. The roads were closed through the weekend to clean up. Cost of the cleanup is unknown.
Heavy Snow, Riverside County Mountains
- When
- February 25, 10:00 PM PST to February 26, 7:00 AM PST
- Where
- Riverside County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A spotter in Idyllwild reported a storm total snowfall of 15 inches. A spotter in Pine Cove reported a storm total snowfall of 20.75 inches.
Heavy Snow, San Diego County Mountains
- When
- February 25, 10:00 PM PST to February 26, 6:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A spotter at the Palomar Observatory reported a storm total snowfall of 16 inches at 5600 feet. A spotter on Mt. Laguna reported a storm total snowfall of 23 inches. Spotters down to 3000 feet reported 3-6 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 25 to 26, 20113 deaths · 1 injured · $90,000 · 4 events
- Debris Flow and Flood in California, February 25, 20111 death · $240,000 · 5 events
- Strong Wind in North Carolina, February 25, 2011$3.0 million · 3 events
- Winter Storm and Avalanche in California, February 25 to 28, 2011$503,000 · 14 events
- High Wind and Strong Wind in New Jersey, February 25, 2011$325,000 · 53 kt wind · 21 events
- Winter Storm in New York, February 25, 2011$325,000 · 17 events
- Damaging Winds in Tennessee, February 25, 2011$174,000 · 55 kt wind · 17 events
- High Wind and Strong Wind in Pennsylvania, February 25, 2011$215,000 · 55 kt wind · 10 events
- Winter Storm and Winter Weather in Vermont, February 25, 2011$140,000 · 16 events
- High Wind in Delaware, February 25, 2011$200,000 · 57 kt wind · 4 events
- High Wind in Tennessee, February 25, 2011$74,000 · 78 kt wind · 13 events
- High Wind in Virginia, February 25, 2011$53,000 · 55 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284791, 284803, 284792, 284793.